The intent of our words makes all the difference of understanding our own stigma’s.
The stigma of addiction and the lack of organized advocacy for affected people have been the biggest barriers to creating change for so very many here in Canada and around the world.
But what about the language used by those professionals supposedly in the know? The accidental “overdose” of fentanyl laced drugs requires us revisit the language surrounding this exploding epidemic and health crisis.
Aren’t we using the wrong language here to describe the toxic lacing of illicit drugs, to a level of potency that makes the use of them so dangerous, so poisonous, that unbeknownst to them, what was a typical dose for an addict, now becomes deadly?
“When a patient has over-consumed alcohol, we call it alcohol poisoning, we don’t write about it as an alcohol overdose,” – Dr. Edward Xie
While people tend to imagine that overdoses primarily occur when drug users are alone, in fact, at least half of them happen in the presence of others. In England, for example, 80% of users who overdosed did so while with others and 54% had also witnessed others who had OD’d. A study in New York similarly found that 57% of over 1,000 crack and heroin users had personally witnessed at least one overdose. A Rhode Island study revealed that 35% of opioid users had overdosed at least once themselves and two-thirds had seen someone else do so.